Rotorua police are assuring the public they are working to stop the spread of synthetic drugs after a woman was found slumped in her car after using the drug.
Police were called to Steeles Lane in Western Heights on Tuesday after a woman was found slumped in her car, along with a young child, after taking synthetic drugs. An ambulance was called.
Rotorua area commander Inspector Anaru Pewharangi said police officers had used their judgement in a good way to help the woman.
"My staff seized the drugs as a matter of course, then immobilised her car and forbade her to drive, and took her keys off her. After this, one of our staff took her and her young child home.
"They contacted family to come and look after her and her child and then made an awhi referral to addiction services."
Pewharangi said people could be prosecuted for using synthetic drugs but in this instance the woman wasn't.
"I am proud of their choice of an alternative solution," he said.
"According to our good Samaritan, she was very nearly unconscious. If it wasn't for this helpful person, plus my forward-thinking staff, who knows how long the woman would have been sitting there for.
"It was a real demonstration of just how dangerous this drug is."
Pewharangi said police were working hard to stop the spread of synthetic drugs, which were extremely harmful.
"We urge those using synthetic drugs to stop immediately and contact their GP or the Alcohol Drug Helpline for assistance.
"We also ask members of our community who may think someone has taken synthetic drugs to call 111 immediately and seek medical assistance for them.
"Police also need the assistance of the community to report anyone suspected of making or supplying synthetic drugs."
He urged people to contact the local police station or Crimestoppers anonymously on 0800 555 111.
The use of synthetic cannabis was a hot issue in August 2017 when there were a spate of synthetic cannabis-related hospital admissions in Rotorua.
In one week last year 17 people were taken to Rotorua Hospital with synthetic cannabis-related symptoms.
Symptoms are said to include immediate vomiting, loss of consciousness and violent behaviour.
One man who died in the Rotorua District at the time may have been a synthetic cannabis user.
At the time Rotorua police warned that selling synthetic cannabis carried a criminal conviction and they were working to slow the trade.